Alert archive / Colorado / Flash Flood Warnings in 2002
Flash Flood Warning 55, NWS Grand Junction, CO
NWS Grand Junction, CO issued this flash flood warning at Sep 12, 2002, 6:48 PM MDT for Mesa County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 12, 2002, 6:48 PM MDT (00:48 UTC)
- Expired
- Sep 12, 2002, 9:45 PM MDT
- In force
- 3 hr
- Issued by
- NWS Grand Junction, CO
- Area
- Counties, with a storm outline in the text
County Mesa County, CO
The radar
The Grand Junction radar (KGJX), 79 km from the middle of the area, began a volume at 00:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 00:00Z, 0.8 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1771 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KGJT 130048 FFWGJT COC077-130345- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE GRAND JUNCTION CO 648 PM MDT THU SEP 12 2002 THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTHWEST MESA COUNTY IN WEST CENTRAL COLORADO * UNTIL 945 PM MDT * AT 645 PM MDT...WEATHER SERVICE DOPPLER RADAR INDICATED HEAVY RAIN OVER JOHN BROWN CANYON...JUST WEST OF GATEWAY...THAT IS NEARLY STATIONARY. * THE HEAVY RAIN WILL BE NEAR... GATEWAY BY 700 PM MDT EXCESSIVE RUNOFF FROM THE HEAVY RAIN WILL CAUSE FLASH FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...NORMALLY DRY WASHES AND ARROYOS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. JOHN BROWN CANYON WILL BE ESPECIALLY FLOOD PRONE THIS EVENING. THE HEAVY RAINS COULD ALSO TRIGGER ROCK AND MUDSLIDES IN STEEP TERRAIN...ALONG AND WEST OF HIGHWAY 141. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND. TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN GRAND JUNCTION. LAT...LON 3877 10905 3851 10905 3852 10885 3880 10886 DJN
1 follow-up statement
560 RWUS32 KGJT 130246 FFSGJT COC077-130345- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE GRAND JUNCTION CO 845 PM MDT THU SEP 12 2002 ...FLASH FLOOD WARNING FOR SOUTHWEST MESA COUNTY IN WEST CENTRAL COLORADO CONTINUES UNTIL 9:45 PM MDT... HEAVY RAIN SHOWERS IN THE GATEWAY VICINITY HAS LEAD TO FLASH FLOODING IN JOHN BROWN CANYON. AT 8:30 PM...A WEATHER SPOTTER REPORTED THAT THE ROAD THROUGH JOHN BROWN CANYON WAS UNDER A FOOT OF WATER WITH A SWIFT CURRENT AND LOTS OF DEBRIS. THE ROAD HAS BEEN DESCRIBED AS IMPASSABLE. MORE SHOWERS WILL BE EXPECTED TO OCCUR ACROSS SOUTHWEST MESA COUNTY...BUT HEAVY RAIN HAS ENDED. BUT WATER THROUGH JOHN BROWN CANYON MAY CONTINUE TO RISE THIS EVENING BEFORE FALLING OVERNIGHT. THEREFORE...THE FLASH FLOOD WARNING FOR SOUTHWEST MESA COUNTY WILL CONTINUE UNTIL 9:45 PM MDT. $$ PF
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Sep 12, 1:30 PM MDT, 5 hours 18 minutes earlier.
Area forecast discussion, Sep 12, 1:30 PM MDT, 5 hours 18 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
130 PM MDT THU SEP 12 2002
VERY ACTIVE AFTERNOON ACROSS THE AREA WITH NUMEROUS LOW TOPPED HEAVY
RAIN PRODUCING SHOWERS AND THUNDERSTORMS. RAINFALL RATES WITH THE
STRONGER CELLS HAVE BEEN EXCEEDING 1 INCH AN HOUR. IN ADDITION...
ENVIRONMENT IN EASTERN UTAH BECOMING MORE CONDUCIVE FOR SEVERE WX
WITH HAIL THE PRIMARY THREAT. COLDER TEMPS ALOFT MOVING INTO THIS
AREA...AND WET BULB ZERO VALUES DROPPING TO UNDER 10K...SO THREAT
FOR MARGINAL SEVERE HAIL EVENTS APPEARS ON THE RISE THIS AFTERNOON.
PERSISTENT UPPER LOW OVER THE GREAT BASIN HAS STARTED ITS SLOW TRACK
OUT OF THE REGION...BUT SHORTWAVE ENERGY ROTATING AROUND THE LOW
WILL CONTINUE TO ENHANCE RAINFALL. VERY MOIST 12Z SOUNDING AGAIN IN
KGJT WITH PRECIPITABLE WATER RUNNING AT 180% OF NORMAL...SO
PLENTY OF MOISTURE AVAILABLE TO PRODUCE HEAVY RAINFALL WITH A
CONTINUED THREAT OF FLASH FLOODING INTO THE EVENING HOURS. WILL
CONTINUE THE FLASH FLOOD WATCH UNTIL 10 PM THIS EVENING AS
ADDITIONAL SHOWERS AND THUNDERSTORMS MOVE THROUGH THE REGION.
ON FRIDAY...STILL ENOUGH MOISTURE AND UPPER LEVEL SUPPORT TO KEEP
SCATTERED CONVECTION RUNNING. SURFACE HIGH PRESSURE STARTS TO
BUILD SOUTH INTO THE REGION LATE FRIDAY...WITH LOW/MID LEVEL FLOW
COMING AROUND TO THE NORTH. THIS SENDS DRIER AIR INTO THE AREA...
BRINGING AN END TO THE WIDESPREAD CONVECTION OVER THE REGION.
ETA/MESO-ETA RUNS THIS MORNING INDICATING A LITTLE RETURN MOISTURE
WORKING BACK INTO THE SAN JUANS BY SATURDAY AFTERNOON. FIRST RUN
SHOWING THIS...SO WL NOT INTRODUCE MUCH IN THE WAY OF POPS FOR
NOW. ANOTHER COOL DAY EXPECTED FRIDAY...WITH SLIGHTLY WARMER TEMPS
EXPECTED OVER THE WEEKEND.
EXTENDED (SUN-THU...MODELS SHOW CONTINUITY FROM YESERDAY...EXCEPT
NOGAPS SEEMS OFF BASE SHOWING MUCH MORE AMPLITUDE. WILL FOLLOW THE
TREND OF GFS/EC. SUNDAY LOOKS DRY WITH RIDGING IN RESPONSE TO A TROF
THAT DIGS ALONG THE WEST COAST. PROGRESSIVE PATTERN THEN WEAKENS
AND PUSHES TROF THROUGH NRN ROCKIES MON...WITH BAROCLINIC BAND
BRUSHING NRN MOUNTAINS OF OUR CWA. TUESDAY THROUGH THURSDAY...A LONG
WAVE TROUGH OVER THE WEST WILL SEND SOME EMBEDDED SHORT WAVES THROUGH
THE NORTHWEST. THIS WILL PRODUCE P/C SKIES OVER OUR NORTHERN
MOUNTAINS WITH A SLIGHT CHANCE OF SHOWERS...OTHERWISE THE SOUTH WILL
BE MOSTLY. BREEZY AFTERNOON WINDS ARE EXPECTED MON-THU. MC
.GJT...FLASH FLOOD WATCH UNTIL 10 PM MDT TONIGHT FOR WEST-CENTRAL
AND SOUTHWEST COLORADO...EAST-CENTRAL AND SOUTHEAST UTAH.In the hours before
Local storm report, Sep 12, 3:16 PM MDT, 3 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION, CO
316 PM MDT THU SEP 12 2002
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0145 PM 5 SW LA SAL UT .75 INCH HAIL
09/12/02 SAN JUAN REPORTED BY TRAINED
SPOTTER
MCLocal storm report, Sep 12, 4:45 PM MDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION, CO
445 PM MDT THU SEP 12 2002
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0345 PM URAVAN CO 1.00 INCH HAIL
09/12/02 MONTROSE REPORTED BY CO-OP
OBSERVERS
JDCNearby
Flash Flood Warnings in Colorado, 2002Every flash flood warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.